Liver toxicity caused by nevirapine
Editorial note from Jules Levin: Results from this study were initially
presented at the Lipodystrophy workshop By Soriano in athens Oct 2001. The
authors found nevirapine hepatotoxicity (elevated liver enzymes) was
associated with higher nevirapine blood levels. They found that if a patient
had HCV this also contributed to higher liver enzymes/hepatotoxicity. The one
point, which may be crucual, not mentioned by the authors is what level of
liver damage might be associated with elevated nevirapine blood levels. At
the Lipodystrophy Wksp, Soriano suggested that only patients with advanced
liver disease, perhaps cirrhosis, may suffer with harmful elevations in drug
blood levels. We do not know at what level of liver damage (t.e., stage 3
biospy or cirrhosis, etc) may result in elevated drug blood levels. This
deserves more research attention, and perhaps measuring drug blood levels
with TDM (therapeutic drug monitoring) might be helpful in detecting the
potential for liver toxicity. At Athens, Soriano also suggested that these
observations may also apply to other drugs, not just nevirapine. Elevated
liver enzymes may be more likely to occur in the patient with higher drug
levels due to liver damage from hepatitis.
Daniel Gonzalez de Requenaa; Marina Nunezb; Inmaculada Jimenez-Nachera;
Nevirapine plasma levels were measured in 70 HIV-infected patients, 33 of
transaminase elevations. Higher nevirapine levels and hepatitis C virus
infection were found to be independent predictors of liver toxicity.
Moreover, in individuals with chronic hepatitis C,
nevirapine concentrations greater than 6 g/ml were associated with a 92% risk
of liver toxicity.
Therefore, monitoring nevirapine levels, especially in individuals with
chronic hepatitis C, may be warranted.
A warning on the potential risk of liver toxicity caused by nevirapine has
recently been released by health authorities. It specifically recommends the
close monitoring of laboratory parameters during the first 12 weeks on
therapy. Although transaminase elevations are a common side-effect using
nevirapine, and grade 3-4 toxicity occurs in 8-17% of patients taking the
drug, clinical hepatitis is rarely seen (< 2% of cases) [1,2].
Two mechanisms have been involved in nevirapine-associated liver toxicity.
The first implies an immune-mediated mechanism, and accounts for cases of
transaminase elevations seen in individuals, who are at the same time
experiencing skin reactions, a few days to weeks after beginning nevi
rapine-containing regimens. This hypersensitivity reaction seems to
be more common in individuals who have high CD4 lymphocyte counts , which
may explain the unexpectedly high rates and the severity of hepatotoxicity
noted among immunocompetent HIV-negative patients who underwent post-exposure
prophylaxis with nevirapine .
A second mechanism of nevirapine-related liver toxicity, which does not
involve other organs, has a delayed onset, often several months, and might
represent an intrinsic toxic effect of the drug. If this is the case, it
should be predictable and perhaps dose-related. Supporting this hypothesis, a
recent study  noted that the incidence of grade 3-4 liver toxicity
increased over time in individuals treated with nevirapine, being 3.7, 9.7
and 20.1% at 3, 6 and 12 months, respectively.
As non-nucleoside reverse transcriptase inhibitors do not require
intracellular phosphorylation to exert their blocking action on the HIV
reverse transcriptase, the measurement of plasma drug levels may accurately
predict their activity as well as their toxicity. This has been shown clearly
for efavirenz , but no data are available on the potential relationship
between nevirapine plasma levels and the risk of liver toxicity. Here we
present the results of a study designed to assess the potential association
between nevirapine plasma levels and the risk of transaminase elevations in
individuals exposed to nevirapine for longer than 4 weeks.
In a case-control study, 70 patients taking nevirapine (200 mg twice a day)
triple combinations were chosen and classified into two groups, one including
subjects who developed any grade of hepatotoxicity, and a control group
including subjects without transaminase elevations. The use of nucleoside
analogues was comparable in both groups. Patients were stratified according
to the presence of hepatitis C virus (HCV) antibodies. Blood samples were
obtained 12 h after dose intake. The measurement of nevirapine plasma levels
was performed using high-performance liquid chromatography, as described
The peak in transaminase levels among the 33 subjects of the first group
occurred at a median time of 6.1 months after beginning nevirapine-based
therapy. It was mild to moderate in 70% of patients; twenty-three of them
were HCV-positive. The median (range) nevirapine plasma concentrations in
subjects who developed transaminase elevations was significantly higher than
in controls [6.25 g/ml (3.8-29) versus 5.2 g/ml (0.67-9.6); P = 0.025]. When
HCV infection was also included in the analysis, both higher nevirapine
plasma levels and HCV seropositivity were found to be independent factors
predicting hepatic injury [odds ratio (OR) 1.7, 95% confidence interval (CI)
1.2-2.6, P = 0.007 and OR 11.7, 95% CI 3.2-42.8, P = 0.0002, respectively].
Moreover, in subjects with chronic hepatitis C, nevirapine plasma levels
above 6 g/ml were associated with a 92% risk of liver toxicity.
In summary, our preliminary findings support the theory that
nevirapine-associated liver toxicity occurring after several months on
therapy is not part of a systemic hypersensitivity reaction, and seems to
correlate with higher plasma drug concentrations involving a dose-dependent
mechanism. Chronic HCV infection acts as an independent predisposing factor
for the development of nevirapine-related liver toxicity. Therefore,
monitoring steady-state nevirapine plasma levels, especially in patients with
chronic hepatitis C, may be warranted.
Daniel Gonzalez de Requenaa